Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Some $ K$-theoretic properties of the kernel of a locally nilpotent derivation on $ k[X_1, \dots, X_4]$


Authors: S. M. Bhatwadekar, Neena Gupta and Swapnil A. Lokhande
Journal: Trans. Amer. Math. Soc. 369 (2017), 341-363
MSC (2010): Primary 13N15; Secondary 13A50, 13C10, 13D15
DOI: https://doi.org/10.1090/tran/6649
Published electronically: March 1, 2016
MathSciNet review: 3557776
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ k$ be an algebraically closed field of characteristic zero, $ D$ a locally nilpotent derivation on the polynomial ring $ k[X_1, X_2,X_3,X_4]$ and $ A$ the kernel of $ D$. A question of M. Miyanishi asks whether projective modules over $ A$ are necessarily free. Implicit is a subquestion: whether the Grothendieck group $ K_0(A)$ is trivial.

In this paper we shall demonstrate an explicit $ k[X_1]$-linear fixed point free locally nilpotent derivation $ D$ of $ k[X_1,X_2,X_3, X_4]$ whose kernel $ A$ has an isolated singularity and whose Grothendieck group $ K_0(A)$ is not finitely generated; in particular, there exists an infinite family of pairwise non-isomorphic projective modules over the kernel $ A$.

We shall also show that, although Miyanishi's original question does not have an affirmative answer in general, suitably modified versions of the question do have affirmative answers when $ D$ annihilates a variable. For instance, we shall establish that in this case the groups $ G_0(A)$ and $ G_1(A)$ are indeed trivial. Further, we shall see that if the above kernel $ A$ is a regular ring, then $ A$ is actually a polynomial ring over $ k$; in particular, by the Quillen-Suslin theorem, Miyanishi's question has an affirmative answer.

Our construction involves rings defined by the relation $ u^mv=F(z,t)$, where $ F(Z,T)$ is an irreducible polynomial in $ k[Z,T]$. We shall show that a necessary and sufficient condition for such a ring to be the kernel of a $ k[X_1]$-linear locally nilpotent derivation $ D$ of a polynomial ring $ k[X_1,\dots ,X_4]$ is that $ F$ defines a polynomial curve.


References [Enhancements On Off] (What's this?)

  • [1] Shreeram S. Abhyankar and Tzuong Tsieng Moh, Embeddings of the line in the plane, J. Reine Angew. Math. 276 (1975), 148-166. MR 0379502 (52 #407)
  • [2] Hyman Bass, Introduction to some methods of algebraic $ K$-theory, American Mathematical Society, Providence, R.I., 1974. Expository Lectures from the CBMS Regional Conference held at Colorado State University, Ft. Collins, Colo., August 24-28, 1973; Conference Board of the Mathematical Sciences Regional Conference Series in Mathematics, No. 20. MR 0347942 (50 #441)
  • [3] H. Bass, E. H. Connell, and D. L. Wright, Locally polynomial algebras are symmetric algebras, Invent. Math. 38 (1976/77), no. 3, 279-299. MR 0432626 (55 #5613)
  • [4] S. M. Bhatwadekar and Daniel Daigle, On finite generation of kernels of locally nilpotent $ R$-derivations of $ R[X,Y,Z]$, J. Algebra 322 (2009), no. 9, 2915-2926. MR 2567404 (2011b:13088), https://doi.org/10.1016/j.jalgebra.2008.05.003
  • [5] S. M. Bhatwadekar and A. Roy, Stability theorems for overrings of polynomial rings, Invent. Math. 68 (1982), no. 1, 117-127. MR 666638 (84m:13009), https://doi.org/10.1007/BF01394270
  • [6] Daniel Daigle and Gene Freudenburg, A note on triangular derivations of $ k[X_1,X_2,X_3,X_4]$, Proc. Amer. Math. Soc. 129 (2001), no. 3, 657-662. MR 1707514 (2001f:13043), https://doi.org/10.1090/S0002-9939-00-05558-1
  • [7] Paul Eakin, A note on finite dimensional subrings of polynomial rings, Proc. Amer. Math. Soc. 31 (1972), 75-80. MR 0289498 (44 #6687)
  • [8] David Eisenbud, Commutative algebra: With a view toward algebraic geometry, Graduate Texts in Mathematics, vol. 150, Springer-Verlag, New York, 1995. MR 1322960 (97a:13001)
  • [9] Gene Freudenburg, Algebraic theory of locally nilpotent derivations: Invariant Theory and Algebraic Transformation Groups, VII, Encyclopaedia of Mathematical Sciences, vol. 136, Springer-Verlag, Berlin, 2006. MR 2259515 (2008f:13049)
  • [10] Neena Gupta, On the cancellation problem for the affine space $ \mathbb{A}^3$ in characteristic $ p$, Invent. Math. 195 (2014), no. 1, 279-288. MR 3148104, https://doi.org/10.1007/s00222-013-0455-2
  • [11] Neena Gupta, On the family of affine threefolds $ x^my=F(x,z,t)$, Compos. Math. 150 (2014), no. 6, 979-998. MR 3223879, https://doi.org/10.1112/S0010437X13007793
  • [12] Robin Hartshorne, Algebraic geometry, Springer-Verlag, New York-Heidelberg, 1977. Graduate Texts in Mathematics, No. 52. MR 0463157 (57 #3116)
  • [13] Hideyuki Matsumura, Commutative ring theory, Cambridge Studies in Advanced Mathematics, vol. 8, Cambridge University Press, Cambridge, 1986. Translated from the Japanese by M. Reid. MR 879273 (88h:13001)
  • [14] Masayoshi Miyanishi, Normal affine subalgebras of a polynomial ring, Algebraic and topological theories (Kinosaki, 1984) Kinokuniya, Tokyo, 1986, pp. 37-51. MR 1102251
  • [15] Masayoshi Miyanishi, Recent developments in affine algebraic geometry: from the personal viewpoints of the author, Affine algebraic geometry, Osaka Univ. Press, Osaka, 2007, pp. 307-378. MR 2330479 (2009c:14120)
  • [16] Daniel Quillen, Projective modules over polynomial rings, Invent. Math. 36 (1976), 167-171. MR 0427303 (55 #337)
  • [17] Rudolf Rentschler, Opérations du groupe additif sur le plan affine, C. R. Acad. Sci. Paris Sér. A-B 267 (1968), A384-A387 (French). MR 0232770 (38 #1093)
  • [18] A. Sathaye, Polynomial ring in two variables over a DVR: a criterion, Invent. Math. 74 (1983), no. 1, 159-168. MR 722731 (85j:14098), https://doi.org/10.1007/BF01388536
  • [19] V. Srinivas, Algebraic $ K$-theory, 2nd ed., Modern Birkhäuser Classics, Birkhäuser Boston, Inc., Boston, MA, 2008. MR 2371852 (2008i:19001)
  • [20] A. A. Suslin, Projective modules over polynomial rings are free, Dokl. Akad. Nauk SSSR 229 (1976), no. 5, 1063-1066 (Russian). MR 0469905 (57 #9685)
  • [21] Masakazu Suzuki, Propriétés topologiques des polynômes de deux variables complexes, et automorphismes algébriques de l'espace $ {\bf C}^{2}$, J. Math. Soc. Japan 26 (1974), 241-257 (French). MR 0338423 (49 #3188)
  • [22] Richard G. Swan, Vector bundles, projective modules and the $ K$-theory of spheres, Algebraic topology and algebraic $ K$-theory (Princeton, N.J., 1983), Ann. of Math. Stud., vol. 113, Princeton Univ. Press, Princeton, NJ, 1987, pp. 432-522. MR 921488 (89f:18009)
  • [23] Charles A. Weibel, $ K$-theory and analytic isomorphisms, Invent. Math. 61 (1980), no. 2, 177-197. MR 590161 (83b:13011), https://doi.org/10.1007/BF01390120
  • [24] Roger Wiegand, Cancellation over commutative rings of dimension one and two, J. Algebra 88 (1984), no. 2, 438-459. MR 747527 (85h:13008), https://doi.org/10.1016/0021-8693(84)90077-2

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 13N15, 13A50, 13C10, 13D15

Retrieve articles in all journals with MSC (2010): 13N15, 13A50, 13C10, 13D15


Additional Information

S. M. Bhatwadekar
Affiliation: Bhaskaracharya Pratishthana, 56/14 Erandavane, Damle Path, Off Law College Road, Pune 411 004, India
Email: smbhatwadekar@gmail.com

Neena Gupta
Affiliation: Statistics and Mathematics Unit, Indian Statistical Institute, 203 B.T. Road, Kolkata 700 108, India
Email: neenag@isical.ac.in

Swapnil A. Lokhande
Affiliation: Statistics and Mathematics Unit, Indian Statistical Institute, 203 B.T. Road, Kolkata 700 108, India
Address at time of publication: Indian Institute of Information Technology, Vadodara C/O, Block 9, Government Engineering College, sector 28, Gandhinagar, Gujarat – 382028, India
Email: swaplokhande@gmail.com

DOI: https://doi.org/10.1090/tran/6649
Keywords: Locally nilpotent derivation, polynomial ring, projective module, Grothendieck group, Picard group
Received by editor(s): July 8, 2014
Received by editor(s) in revised form: December 24, 2014
Published electronically: March 1, 2016
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society